Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 169, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 7:17 PM CDT for 5 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2021, 7:17 PM CDT (00:17 UTC)
- Expired
- Oct 9, 2021, 8:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 7:18 PM CDT | TSTM WND DMG | 2 Sw Dumont, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. ESTIMATED WINDS OF 70-75 MPH CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR. |
| Oct 9, 7:18 PM CDT | TORNADO | 2 Sw Dumont, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. A TORNADO CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR. |
| Oct 9, 7:21 PM CDT | TORNADO | 7 Ene Dumont, MN | DAMAGE TO TREES, GRAIN BINS AND OUT BUILDINGS. SEE OFFICIAL NWS DAMAGE SURVEY FOR MORE INFORMATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WUUS53 KABR 100017
SVRABR
MNC011-155-SDC029-039-051-057-109-100100-
/O.NEW.KABR.SV.W.0169.211010T0017Z-211010T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
717 PM CDT Sat Oct 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Traverse County in west central Minnesota...
Big Stone County in west central Minnesota...
Deuel County in northeastern South Dakota...
Eastern Roberts County in northeastern South Dakota...
Eastern Hamlin County in northeastern South Dakota...
Eastern Grant County in northeastern South Dakota...
Southeastern Codington County in northeastern South Dakota...
* Until 800 PM CDT.
* At 717 PM CDT, severe thunderstorms were located along a line
extending from near Fairmount to near Lagoona Beach to Dempster,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ortonville, Big Stone City, Clinton, Lagoona Beach and Whiterock
Colony around 720 PM CDT.
Toronto, Artichoke and Artichoke Lake around 735 PM CDT.
Other locations in the path of these severe thunderstorms include
Clear Lake, Brandt, Tintah, Lake Cochrane Rec Area and Gary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4457 9645
4454 9712 4537 9659 4594 9678 4594 9656
4602 9657 4602 9627 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 0017Z 253DEG 34KT 4601 9664 4540 9643 4463 9693
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin1 follow-up statement
103
WWUS53 KABR 100057
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
757 PM CDT Sat Oct 9 2021
MNC011-155-SDC029-039-051-057-109-100107-
/O.EXP.KABR.SV.W.0169.000000T0000Z-211010T0100Z/
Traverse MN-Big Stone MN-Deuel SD-Roberts SD-Hamlin SD-Grant SD-
Codington SD-
757 PM CDT Sat Oct 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR TRAVERSE...BIG STONE...
DEUEL...EASTERN ROBERTS...EASTERN HAMLIN...EASTERN GRANT AND
SOUTHEASTERN CODINGTON COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota...and northeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4522 9627 4525 9629 4527 9645 4457 9645
4454 9712 4537 9659 4594 9678 4594 9656
4602 9657 4602 9627 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 0057Z 253DEG 34KT 4612 9613 4551 9593 4474 9643
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:53 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Oct 9, 2:53 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 253 PM CDT Sat Oct 9 2021 .SHORT TERM...(This Evening through Sunday Night) Issued at 243 PM CDT Sat Oct 9 2021 A strong upper level trough, surface low pressure system will track northeastward across the area this evening, bringing the potential for severe storms. Significant low level and deep layer shear will support supercell thunderstorms, with tornadoes possible. However, instability is lacking, 1K J/kg with SBCIN to overcome yet in the eastern CWA. MLCAPE is higher at least, but with some CIN remaining. That said, these CAPE values are fairly high for the 2nd week of October. Surface dew points have increased early this afternoon with many locations reporting low 60s. That said, a mostly cloudy sky has limited heating, with current temps ahead of the cold front in the mid 60s, to the low 70s. As peak heating is nearing, surface temperatures may not warm much more over the next hour. Overall, still believe there will be enough inability, shear to support scattered severe storms, mainly in the James River Valley and points east into MN. The severe threat is best between 4 pm, in the James Valley, to 7-9 pm, in western MN. Several CAM a line of storms, embedded supercells with hail, winds, and brief tornadoes transitioning over to bowing line segments with damaging winds become the main threat. Convection should progress northeast of the CWA by 3Z with wrap around shower, embedded thunderstorms remaining across the CWA throughout tonight and into the morning hours on Sunday. Light showers may continuing over northeastern SD, western MN into the evening hours on Sunday. Dry conditions with clearing skies can be expected Sunday night into Monday with low dropping into the upper 30s, to the mid 40s. .LONG TERM...(Monday through Saturday) Issued at 243 PM CDT Sat Oct 9 2021 The extended period will start off dry, with Monday also being the warmest day of the period. Focus then turns to a fairly potent storm system set to affect the region during the middle part of the week. A surface low will track from northeast Colorado to southwest Nebraska Tuesday, then to southwest or south central South Dakota Tuesday night before lifting north across South Dakota Wednesday and into North Dakota Wednesday night. This will be a fairly tightly wrapped system and looks to bring widespread rainfall and gusty winds to the entire CWA. Cannot rule out a rumble of thunder or two, but for the most part, this system will just be widespread rainfall. Temperatures will be warm enough for the precipitation to be rain, and current indications are that a good one to two inches are possible late Tuesday night and Wednesday. This could obviously change should the low track change. The remainder of the extended period (Thursday through Saturday) will be dry, with the region under the influence of weak high pressure. High temperatures on Monday will be mainly in the 60s, then in the mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for highs Thursday and Friday. Saturday will see highs in the upper 50s to lower 60s. Overnight lows will be in the 40s Monday night and Tuesday night. Lows will range from the upper 30s west to the mid 40s east Wednesday night. Will then see cooler lows with 30s across the entire area Thursday night and Friday night. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 618 AM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Widespread IFR/MVFR cigs and vsbys will continue through much of the day, especially across northern parts of SD. Scattered showers and thunderstorms are expected through the day and into evening with a few severe storms possible over northeast SD this afternoon and early evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Parkin AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Local storm report, Oct 9, 5:55 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 4 S DEERFIELD COLONY 45.54N 98.90W
10/09/2021 M3.01 INCH EDMUNDS SD PUBLIC
RAINFALL TOTAL SO FAR TODAY.
&&
SDLocal storm report, Oct 9, 6:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG ROSLYN 45.50N 97.49W
10/09/2021 DAY SD FIRE DEPT/RESCUE
TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH
WINDS.
&&
SDLocal storm report, Oct 9, 6:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 2 W ORTLEY 45.34N 97.24W
10/09/2021 DAY SD PUBLIC
&&
SDLocal storm report, Oct 9, 6:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG BRYANT 44.59N 97.47W
10/09/2021 HAMLIN SD PUBLIC
TREE DAMAGE IN BRYANT. TIME ESTIMATED.
&&
SDLocal storm report, Oct 9, 6:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W HAYTI 44.66N 97.29W
10/09/2021 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 6:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 S THOMAS 44.73N 97.20W
10/09/2021 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:52 PM CDT | Special Weather Statement | ABR | Hughes, Lyman | 38 min |
| Oct 9, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 33 min |
| Oct 9, 9:37 PM CDT | Areal Flood Warning | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 9 hr |
| Oct 10, 8:55 AM CDT | River Flood Warning | ABR | Codington | 10 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.